Arkansas, 2021Flash Flooding in Arkansas, December 17, 2021
December 17, 2021 · NWS TSA · 4 events in 2 counties and zones
Widespread showers and thunderstorms developed across portions of northwestern Arkansas on the 17th, north of a warm front that was approaching from northeastern Texas, and ahead of a strong upper level disturbance that moved into the Southern Plains from the Southern Rockies. Unseasonably rich moisture was in place across the area, which promoted locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms developed across portions of northwestern Arkansas on the 17th, north of a warm front that was approaching from northeastern Texas, and ahead of a strong upper level disturbance that moved into the Southern Plains from the Southern Rockies. Unseasonably rich moisture was in place across the area, which promoted locally heavy rainfall. Additionally, some of the thunderstorms moved repeatedly over the same areas, which resulted in flash flooding. Two to four inches of rain fell across much of northwestern Arkansas, with locally as much as five inches of rain reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 17, 2:04 PM CST, 56 minutes earlier.
Area forecast discussion, Dec 17, 2:04 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
204 PM CST Fri Dec 17 2021
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Through Tonight)
Issued at 127 PM CST Fri Dec 17 2021
Flooding threat increasing this afternoon across portions of
east-central Oklahoma and northwest Arkansas as thunderstorms with
heavy rainfall continue to train over the same areas. Warm front
continues to lift slowly north, currently located just south of
I-40. South of boundary in the warm sector across southeast
Oklahoma, MLCAPES are forecast to climb to around 1500 J/kg by mid
to late afternoon. A few strong to severe surface based storms
will be possible near the front with damaging winds and marginally
severe hail possible. To a lesser extent, a limited tornado
threat can not be ruled out given the low level shear profiles
progged this afternoon/evening.
The main threat this afternoon through tonight remains the potential
for heavy rain and flash flooding, some locally significant.
PWATs have climbed to near historical levels for this time of year
(1.4 inches) and with very strong 925-850 mb moisture transport
persisting, storms will continue to train over the same areas
with heavy rainfall likely. Widespread 2-3 inch rain amounts are
expected with the potential for 5-6 inches locally. A few counties
could still be added on the north/south side of the flood watch,
but for now, current configuration looks good. The heavier rainfall
will begin to shift southeast of the region late tonight/early
Saturday morning with the flooding threat decreasing as cold front
sweeps south.
&&
.LONG TERM...
(Saturday through Friday)
Issued at 127 PM CST Fri Dec 17 2021
A more tranquil weather pattern is expected this weekend through
much of next week as series of cold fronts move through the region
with limited chances for rainfall. Temperatures will remain below
normal this weekend with a slow warming trend through the work
week. We should see high temperatures back into the 60s by late
week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1129 AM CST Fri Dec 17 2021
RA/TSRA will impact the all the NW AR sites and KMLC for much of
the period with lesser duration impacts expected across the NE OK
sites. IFR/MVFR cigs to prevail at all sites with prevailing
MVFR/IFR vsbys in RA (and or TSRA at KMLC and the NW AR sites).
A cold front will enter NE OK later tonight which end precip from
NW to SE. IFR/MVFR cigs will also improve slow from NW to SE
overnight, though MVFR cigs may prevail through the latter
portion of the valid period at KMLC and KFSM.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 38 45 22 46 / 40 0 0 0
FSM 45 51 28 48 / 100 30 0 0
MLC 41 48 25 46 / 100 20 0 0
BVO 33 43 19 43 / 10 0 0 0
FYV 37 47 21 47 / 100 10 0 0
BYV 39 45 25 45 / 100 10 0 0
MKO 39 45 24 43 / 90 10 0 0
MIO 35 42 21 43 / 40 0 0 0
F10 39 46 23 44 / 80 10 0 0
HHW 45 52 28 47 / 100 50 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late tonight for OKZ068>076.
AR...Flood Watch through late tonight for ARZ001-002-010-011-019-020-
029.
&&
SHORT TERM...12
LONG TERM....12
AVIATION...23Hazardous weather outlook, Dec 17, 12:47 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1247 PM CST Fri Dec 17 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1247 PM CST Fri Dec 17 2021
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Limited.
AREA...Southeast Oklahoma into western Arkansas.
ONSET...After 3 pm.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Southeast Oklahoma into western Arkansas.
ONSET...After 3 pm.
FLASH FLOOD.
RISK...Limited.
AREA...Southeast Oklahoma and northwest Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Elevated.
AREA...Southeast Oklahoma and northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Showers and thunderstorms will continue to expand in coverage
this morning north of a warm front that was just south of the I-40
corridor early this afternoon. Chances of severe storms
off until later this afternoon with the risk of severe weather
continuing into the evening hours. At that time... a cold front
will surge south into the region. Damaging winds and hail to the
size of quarters will be possible, primarily across southeast
Oklahoma into portions of west central Arkansas. A non zero tornado
threat will also be in place across southeast Oklahoma with storms
that develop ahead of the cold front late this afternoon and into the
evening.
In addition to the severe weather, widespread rainfall amounts
of 2-4 inches will be possible, with locally higher amounts of
5-6 inches. A Flash Flood Watch remains in effect today through
tonight for much of east central and southeast Oklahoma, as well
as northwest Arkansas.
The severe weather and heavy rainfall threat will gradually end
during the overnight hours as the cold front exits the region.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...High Wind Potential.
SUNDAY through THURSDAY...No Hazards.
EXTENDED DISCUSSION...
Breezy north winds and much colder weather is forecast for
Saturday. Dry weather will continue into next week along with
a modest warming trend.
weather.gov/tulsa contains additional information.
Flash Flood, Washington
- When
- December 17, 3:00 PM CST to 6:45 PM CST
- Where
- Washington County, 1.01 mi NW of Lincoln to 1.5 mi SW of Lincoln
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.960, -94.434
Emergency management reported several roads in and around Lincoln were flooded.
Flash Flood, Washington
- When
- December 17, 3:00 PM CST to 6:45 PM CST
- Where
- Washington County, Johnson to 0.5 mi E of Johnson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.130, -94.170
Emergency management reported multiple roadways in and around Johnson were flooded.
Flash Flood, Benton
- When
- December 17, 4:30 PM CST to 7:45 PM CST
- Where
- Benton County, 1 mi ENE of Beaty to 2.37 mi N of Pea Ridge
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.457, -94.504
Portions of numerous roads were flooded by heavy rainfall across western, northern, and northeastern Benton County.
Flash Flood, Washington
- When
- December 17, 6:00 PM CST to 7:45 PM CST
- Where
- Washington County, 1.73 mi NNW of Wedington to 1.52 mi WNW of Wedington
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.101, -94.436
Emergency management reported multiple roadways in and around Wedington were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, December 17, 20212 deaths · 1 event
- Flash Flooding and Flooding in Missouri, December 17 to 18, 20211 death · 1 injured · $10,000 · 31 events
- Hail and Damaging Winds in Oklahoma, December 17, 2021$10,000 · 1 in hail · 7 events
- Heavy Snow in South Dakota, December 17, 20214 events
- High Wind and Frost and Freeze in California, December 17 to 20, 202153 kt wind · 3 events
- Drought in Kansas, December 17 to 31, 20212 events
- Heavy Snow in Alaska, December 17 to 18, 20212 events
- Heavy Snow in North Dakota, December 17 to 18, 20212 events
- Winter Storm and Heavy Snow in Washington, December 17 to 18, 20212 events
- Heavy Snow in North Dakota, December 17, 20211 event
- Heavy Snow in Minnesota, December 17 to 18, 20211 event
- High Wind in Wyoming, December 17, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991042, 991043, 991655, 991044.